Daily Pearl

    NextPrevious

    Daily Pearl

    A 45M with no PMH is BIBEMS for AMS.  In the ED, he is obtunded with pinpoint pupils, respiratory depression, and an O2 sat of 90% on a NRB.  He does not respond to sternal rub.  His partner comes in and states that they were at a bar a few hours before, and the patient suddenly got sleepy, so he went home.  The partner followed a few hours later and found the patient in this condition.  The patient received a total of 1.6mg of narcan in the ED with minimal effect.  He was intubated.  30 minutes later on the way back from CT, the patient suddenly sat up in the stretcher and nearly self-extubated.  He now seems very awake.  Would you want to extubate him?  What might you be worried about?

    .

    .

    .

    .

    .

    .

    The resident was appropriately worried about GHB and recurrence of coma.  The patient did become severely obtunded again within minutes without additional meds.  Clues that GHB might be the etiology included: rapid onset of obtundation with rapid changes between coma and agitation, minimal effect of narcan, and AMS starting in a bar.  Gamma hydroxybutyrate (GHB) is a CNS depressant that is used as a date rape drug (among other uses).  It is known as “Georgia Home Boy”, “Lollipops”, “Juice”, “Liquid Ecstasy”, and “Fantasy”.  It causes a range of neurologic, respiratory, cardiovascular, and GI effects, but the most potentially fatal effects to be aware of are the rapid alternations between coma and agitation with significant respiratory depression.  Do not prematurely extubate!

    NextPrevious